Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 27, 2021, 10:24 PM CDT for Howard County, Winneshiek County, Iowa; Fillmore County, Minnesota. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2021, 10:24 PM CDT (03:24 UTC)
- Expired
- Jul 27, 2021, 11:45 PM CDT
- In force
- 81 min
- Issued by
- NWS La Crosse, WI
Counties Howard County, IA, Winneshiek County, IA, Fillmore County, MN
The radar
The La Crosse radar (KARX), 91 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4029 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.6
The text
As transmitted.
922
WWUS83 KARX 280324
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
1024 PM CDT Tue Jul 27 2021
IAZ008>010-MNZ094-095-280445-
Winneshiek-Howard-Mitchell-Fillmore-Mower-
1024 PM CDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MITCHELL...HOWARD...
NORTHERN WINNESHIEK...EASTERN MOWER AND FILLMORE COUNTIES...
At 1023 PM CDT, a strong thunderstorm was located near Wykoff, or
near Preston, moving south at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Decorah, Cresco, Preston, Spring Valley, Grand Meadow, Harmony, Le
Roy, Riceville, Mabel, Lanesboro, Elma, Lime Springs, Wykoff,
Fountain, Canton, Ridgeway, Protivin, Fillmore, Rushford Village and
Washington.
This includes Interstate 90 in Minnesota near mile marker 202.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4381 9259 4377 9173 4324 9171 4321 9208
4321 9269
TIME...MOT...LOC 0323Z 350DEG 22KT 4363 9220
$$
PetersWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 27, 6:28 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 27, 6:28 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
628 PM CDT Tue Jul 27 2021
.SHORT TERM...(This evening through Wednesday)
Issued at 302 PM CDT Tue Jul 27 2021
At 2 PM, scattered storms continue to develop along the Mississippi
River. This is due to the low level convergence and little capping
aloft in this area. With favorable 0-6 km shear, there may be even
a few supercell thunderstorms. The main threat will be large hail.
Temperatures ranged from 76F at Medford to 88F in Charles City IA.
For late this afternoon and evening, a shortwave trough, currently
located over eastern South Dakota, will move southeast through the
area. There several different model solutions on how this convection
may develop. The NAM 4 km NEST and ARW suggest that this convection
will develop along a west-east boundary in between Interstates 94
and 90. The FV3 keeps the area dry. Finally, the HRRR suggests that
storms will develop near the Mississippi River. At this time, I am
leaning more toward the HRRR solution. How widespread the convection
becomes will depend on how much recovery we can occur during the
remainder of the afternoon. Due to this uncertainty, kept rain
chances in the 20 to 30 percent range. With 0-6 km effective shear
in the excess of 40 knots, there will be a large hail and
potentially a damaging wind threat.
Another weak wave will move through the area late tonight and
Wednesday morning. At this time, it continues to look like the
convection will be scattered. With weak shear, not expecting any
severe weather with this system.
Behind this wave, there will be a surge east by the ridge west of
the Mississippi River. 700 mb temperatures will climb into the 12 to
14C range. This strong capping will likely inhibit convection in
this area, and it will allow 0-1 km ML CAPES to climb into the 2500
to 4000 J/kg range. Moderate to strong moisture transport into
Wisconsin ahead of another much strong shortwave trough will bring
some of this instability into western Wisconsin. With 0-6 km shear
over 40 knots in Wisconsin, expect any initial convection to be
supercells and favor large to very large hail. As the cold pools
congeal, expect a squall line to race southeast and south across
Wisconsin. This would likely develop during the late
afternoon/evening.
Besides the severe weather threat, heat indices south of Interstate
94 will climb into the 100 to 105 degree range. As a result, there
will be a need for a Heat Advisory. There were even a few places
in northeast Iowa where the heat indices may even get into the 105
to 110 range. Probably too small of an area for an Excessive Heat
Warning.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 302 PM CDT Tue Jul 27 2021
Wednesday night looks to be the main period of interest in the long
term period with a severe weather threat contingent on whether
storms initiate. Still a strong thermal ridge over the nation's mid-
section with our area in the northern periphery with northwest flow.
A front will still be hanging out somewhere in the area Wednesday
evening, most likely between the Mississippi River and the I-94
corridor. By evening, it looks like a surface low will drop from the
Twin Cities metro into west-central Wisconsin, accompanied by some
loosely organized mid-level energy rippling through aloft. Also a
developing low level jet nosing into central Wisconsin with strong
moisture transport. Overall forcing looks to be greatest along and
east of the Mississippi River. As these features drop into the area,
they will encounter a formidable cap in place with 850mb temps up
to 25C. However, an elevated mixed layer will yield favorable mid-
level lapse rates in excess of 8C/km. A rich supply of instability,
mostly elevated, will be available for storms to tap into IF forcing
ends up being adequate to overcome the capping. HREF suggests a high
likelihood of 2000-4000 J/kg MUCAPE persisting into the evening
given the abundance of moisture and hot daytime temperatures. CAMs
indicate convection initiating along the Minnesota/Canada border
around midday Wednesday, then bring the MCS southeastward into
northern Wisconsin by early evening. As the activity continues to
roll southeastward, CAMs keep bulk of it focused along and east of
the MS River in tandem with placement of strongest forcing and
weakest capping. In fact, most solutions suggest dry conditions
along and west of US 63. A lot could still change between now and
then depending on how any earlier rounds of convection affect
location of the boundary. But there is definitely potential for
severe weather if storm complex manages to initiate as models
suggest. Bulk shear from 0-6km ranges from 45 to 65 knots east of
the MS River, suggesting potential for some supercells at least
initially before activity transitions into a forward-propagating
MCS. Main threats look to be large hail and damaging winds. Perhaps
a small tornado risk given favorable helicity and the boundary
somewhere in vicinity, but degree of stability in the low-levels
casts some doubt. Certainly a torrential rainfall threat given
anomalous PWATs and a deep warm cloud layer, but flooding threat
should be tempered somewhat by fairly progressive MCS motion.
We then trend towards somewhat cooler, less humid, and drier
conditions Thursday and beyond as strong Central Plains ridge is
suppressed further south by deepening Hudson Bay trough. Highs
generally look to range from the mid 70s to mid 80s with daytime
dewpoints largely in the 50s and 60s. Not looking like much for rain
potential aside from an incoming shortwave/front on Saturday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 628 PM CDT Tue Jul 27 2021
As of early evening, all the convective activity has ended across
the area leaving behind just some high level clouds and VFR
conditions. A small chance that some activity could develop this
evening as a weak short wave trough moves across the area. A
couple of the hi-res meso-scale models do show some development,
but confidence not high enough to include for now, but will
quickly update if activity does develop. More activity may
develop late tonight over western Minnesota and then roll
southeast across the region in a weakening state. Other than the
HRRR, the hi-res models show not much more than sprinkles from
this activity or it misses the airports. Again, confidence not
high enough to include at this time. More convection is expected
to develop late Wednesday afternoon, but at this time, this looks
to be east of both airports.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 10 AM to 9 PM CDT Wednesday for WIZ032>034-
041-042-053>055-061.
MN...Heat Advisory from 10 AM to 9 PM CDT Wednesday for MNZ079-
086>088-094>096.
IA...Heat Advisory from 10 AM to 9 PM CDT Wednesday for IAZ008>011-
018-019-029-030.
&&
SHORT TERM...Boyne
LONG TERM...Kurz
AVIATION...04Hazardous weather outlook, Jul 27, 7:38 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 738 PM CDT Tue Jul 27 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 738 PM CDT Tue Jul 27 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered storms will be possible tonight, mainly southwest of Interstate 94. Some of these storms could be severe with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm chances increase Wednesday, with an increased risk for severe storms in the afternoon and evening. Threats include large hail, damaging winds and possibly a tornado or two. The highest risk will be in western Wisconsin. Wednesday will also bring potentially dangerous heat to the region with afternoon heat indices from 90 to 105 degrees. A Heat Advisory is in effect for most locations along and southwest of Interstate 94. .SPOTTER INFORMATION STATEMENT... A few spotter groups could be needed this evening and again Wednesday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Local storm report, Jul 27, 9:15 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
915 PM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 1 N EYOTA 44.00N 92.23W
07/27/2021 E1.00 INCH OLMSTED MN PUBLIC
PUBLIC REPORT VIA TWITTER AND KAAL TV.
&&Local storm report, Jul 27, 9:38 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
938 PM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND GST 3 ENE PREDMORE 43.95N 92.28W
07/27/2021 E40 MPH OLMSTED MN TRAINED SPOTTER
TREES BEING BENT OVER BY THE WINDS.
&&Local storm report, Jul 27, 10:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1011 PM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TSTM WND GST 3 N STEWARTVILLE 43.90N 92.49W
07/27/2021 M45 MPH OLMSTED MN ASOS
AUTOMATED WEATHER OBSERVATION FROM THE
ROCHESTER AIRPORT.
&&Local storm report, Jul 27, 10:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1016 PM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM TSTM WND GST 3 N STEWARTVILLE 43.90N 92.49W
07/27/2021 M50 MPH OLMSTED MN ASOS
AUTOMATED WEATHER OBSERVATION FROM THE
ROCHESTER AIRPORT.
&&Special weather statement, Jul 27, 10:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1024 PM CDT Tue Jul 27 2021
IAZ008>010-MNZ094-095-280445-
Winneshiek-Howard-Mitchell-Fillmore-Mower-
1024 PM CDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MITCHELL...HOWARD...
NORTHERN WINNESHIEK...EASTERN MOWER AND FILLMORE COUNTIES...
At 1023 PM CDT, a strong thunderstorm was located near Wykoff, or
near Preston, moving south at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Decorah, Cresco, Preston, Spring Valley, Grand Meadow, Harmony, Le
Roy, Riceville, Mabel, Lanesboro, Elma, Lime Springs, Wykoff,
Fountain, Canton, Ridgeway, Protivin, Fillmore, Rushford Village and
Washington.
This includes Interstate 90 in Minnesota near mile marker 202.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4381 9259 4377 9173 4324 9171 4321 9208
4321 9269
TIME...MOT...LOC 0323Z 350DEG 22KT 4363 9220
PetersThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:42 AM CDT | Special Weather Statement | ARX | Grant | 63 min |
| Jul 27, 11:06 PM CDT | Special Weather Statement | ARX | Chickasaw, Howard, Winneshiek | 54 min |
| Jul 27, 11:58 PM CDT | Special Weather Statement | ARX | Clayton, Fayette | 77 min |
| Jul 27, 8:30 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 45 min |
| Jul 27, 9:16 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 44 min |
| Jul 27, 9:48 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 42 min |
| Jul 28, 8:43 AM CDT | Special Weather Statement | ARX | Dodge, Mower | 47 min |
| Jul 28, 9:17 AM CDT | Special Weather Statement | ARX | Mower, Olmsted, Wabasha | 28 min |
Nearby
Special Weather Statements in Iowa, 2021Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.